Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (5)

1 - 5 of 5 WebM&M Case Studies
Cynthia Li, PharmD, and Katrina Marquez, PharmD| July 28, 2021

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Monica Donnelley, PharmD, Thomas Joseph Gintjee, PharmD, and James Go, PharmD| February 26, 2020
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Take the Quiz
Erika Cutler, PharmD, and Delani Gunawardena, MD | December 18, 2019
A 55-year-old man visited his oncologist for a follow-up appointment after completing chemotherapy and reported feeling well with his abdominal and bony pain well controlled with opioid therapy.  At the end of the visit, his oncologist reordered his pain medication and, due to a best practice alert, also prescribed naloxone but failed to provide any instruction on its use. Later that day, the patient took the naloxone along with his opioid pain medication and within a minute experienced severe abdominal and bony pain, requiring admission to the emergency department.
Tom Bookwalter, PharmD| June 1, 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Dean Schillinger, MD| March 1, 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.